Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Norman, OK

July 23, 2004Grant County, Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 23, 2004, 3:55 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 3:55 PM CDT (20:55 UTC)
Expired
Jul 23, 2004, 7:00 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 46 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 232058
FFWOKC
OKC053-071-240000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN GRANT COUNTY IN NORTHERN OKLAHOMA
  WESTERN KAY COUNTY IN NORTHERN OKLAHOMA

* UNTIL 700 PM CDT

* AT 355 PM CDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY       
  RAINFALL FROM A THUNDERSTORM NEAR MEDFORD. DOPPLER RADAR INDICATED 
  AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL FROM NEAR      
  RENFRO TO MEDFORD AND DEER CREEK TO LAMONT.

* LOCATIONS IN THE WARNING INCLUDE BRAMAN...DEER                     
  CREEK...JEFFERSON...LAMONT...MEDFORD...NARDIN...POND CREEK AND     
  RENFROW

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3662 9785 3661 9740 3699 9724 3700 9773

$$
1 follow-up statement
000 
WGUS74 KOUN 232357
FFSOKC
OKC053-071-240015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT FRI JUL 23 2004

THE FLASH FLOOD WARNING FOR EASTERN GRANT AND WESTERN KAY COUNTIES 
WILL BE ALLOWED TO EXPIRE AT 7 PM. SHOWERS AND THUNDERSTORMS...SOME 
WITH HEAVY RAIN... WILL MOVE NORTHEAST ACROSS THE AREA THROUGH 730 
PM BUT WILL MOVE QUICKLY ENOUGH TO PREVENT ADDITIONAL SIGNIFICANT 
RAINFALL AMOUNTS. 

MORE RAIN WILL LIKELY MOVE BACK INTO THESE AREAS LATER TONIGHT. 

LAT...LON 3700 9717 3660 9719 3659 9781 3701 9782

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:41 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 23, 2:41 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CDT FRI JUL 23 2004

.DISCUSSION...
EARLY AFTERNOON SFC MESOANALYSIS AND KVNX FINE LINE INDICATE COLD
FRONT FROM NCENTRAL INTO WCENTRAL OK. SFC LOW OVER SW OK ASSOCIATED
MORE WITH A PRE-FRONTAL TROF ACROSS SW INTO CENTRAL-ECENTRAL OK.
DIURNAL CONVECTION BREAKING OUT ACROSS MUCH OF AREA LIKELY TO REMAIN
MORE PULSE-TYPE IN NATURE DUE TO WEAK WINDS ALOFT. POTENTIAL EXISTS
FOR LOCALIZED DOWNBURSTS AND POSSIBLY A FEW ISOLATED LANDSPOUTS/
GUSTNADOES. UNCERTAINTY ON HOW MESOSCALE WILL EVOLVE THIS
EVENING...BUT QPF FROM CONSENSUS INDICATES HEAVIEST PRECIP MOST
LIKELY TO FALL ACROSS N OK TONIGHT...WITH SECONDARY AXIS OF HIGHER
PRECIP SW-WARD ALONG SAGGING FRONTAL ZONE INTO SW OK AND W TX.
CATEGORICAL POPS WILL BE SPREAD ACROSS ALL BUT FAR SE ZONES FOR
TONIGHT WITH CONTINUED MENTION OF HEAVY RAIN POTENTIAL. FLOOD WATCH
MAY BE NEEDED ONCE WE CAN GET A BETTER HANDLE ON THE MESOSCALE THIS
EVENING. PRECIP AXIS EXPECTED TO SHIFT SOUTH WITH TIME SAT AND SAT
NIGHT ALONG AND BEHIND UNSEASONABLY STRONG COLD FRONT. WITH CLOUDS
LIKELY TO BE WIDESPREAD...EXPECT MUCH OF THE AREA NOT TO GET OUT OF
70S ON SAT. WILL TAIL OFF THE POPS SUN THRU MON NIGHT AS FRONT MOVES
WELL S OF AREA AND SFC RIDGING BRINGS DEWPOINTS DOWN INTO 50S. MAY
WELL SEE SOME RECORD LOWS FALL BEFORE ALL IS SAID AND DONE BY MON.
CURRENT FCST LOW OF 60 AT OKC MON MORNING WOULD BREAK THE CURRENT
RECORD OF 63.

NW FLOW REGIME REMAINS IN PLACE MID TO LATE WEEK... THUS LOW POPS
ARE CONTINUED TUE THRU THU. MODELS BRING A MORE ROBUST TROF ACROSS
AREA SOMEWHERE IN THE TUE NIGHT TO WED NIGHT TIME FRAME. EXACT
TIMING DEPENDS ON WHICH MODEL ONE BELIEVES. HAVE ELEVATED POPS TO
CHANCE CAT DURING THIS PERIOD. TEMPS LIKELY TO REMAIN BELOW SEASONAL
NORMS AS LONG AS NW FLOW PERSISTS...THUS WILL KEEP TEMPS WED-FRI
BELOW CURRENT GUIDANCE. FRI WILL BE KEPT FREE OF POPS BASED ON
CONSENSUS FROM SURROUNDING OFFICES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  79  62  77 /  80  80  20  20
HOBART OK         66  78  61  78 /  90  80  30  20
WICHITA FALLS TX  71  85  65  80 /  60  50  40  20
GAGE OK           61  74  56  77 /  80  60  30  20
PONCA CITY OK     65  73  60  77 /  90  80  10  10
DURANT OK         74  89  66  78 /  40  40  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

24
Hazardous weather outlook, Jul 23, 2:35 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT FRI JUL 23 2004

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER OKLAHOMA AND
WESTERN NORTH TEXAS THROUGH TONIGHT. NO ORGANIZED SEVERE WEATHER IS
EXPECTED... BUT ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON.

DISCUSSION...
A VERY SLOWLY MOVING COLD FRONT... THAT EXTENDED FROM NORTH-CENTRAL
INTO WEST-CENTRAL OKLAHOMA THIS AFTERNOON... WILL CONTINUE TO
ADVANCE SLOWLY TOWARD THE SOUTH THROUGH TONIGHT.  STORMS WILL
DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT... MAINLY NEAR
AND NORTH OF THE FRONT.  WEAK VERTICAL WIND SHEAR AND LIMITED
INSTABILITY SHOULD KEEP SEVERE STORM CHANCES LOW FOR ANY GIVEN
LOCATION.  HOWEVER... A FEW ISOLATED STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO QUARTER SIZE.  THESE
STORMS WILL GENERALLY BE RELATIVELY SHORT-LIVED AND WILL MOVE
SLOWLY. THUNDERSTORMS MAY EVENTUALLY DEVELOP INTO ONE OR MORE
THUNDERSTORM CLUSTERS LATER TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE SATURDAY ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS... WITH THE BEST CHANCES SHIFTING SOUTH AS THE
FRONT MOVES DEEPER INTO TEXAS.  CHANCES FOR THUNDERSTORMS WILL
RESUME TUESDAY AND CONTINUE THROUGH THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

CMS

In the hours before

Local storm report, Jul 23, 2:34 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
234 PM CDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     4 WNW BESSIE            35.41N 99.05W
07/23/2004  70 MPH           WASHITA            OK   MESONET

            VIA OKLAHOMA MESONET

&&

JLP/FM/DEW
Special weather statement, Jul 23, 2:47 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT FRI JUL 23 2004

OKZ027-039-232000-
GRADY OK-STEPHENS OK-
247 PM CDT FRI JUL 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY AND STEPHENS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM RUSH SPRINGS TO NEAR
LAWTON AND FORT SILL TO 5 MILES WEST OF COMANCHE AT 247 PM
CDT...MOVING NORTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING. THESE STORMS WILL PRODUCE TORRENTIAL
RAINFALL AND MAY PRODUCE WINDS TO NEAR 50 MPH.
Special weather statement, Jul 23, 2:51 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT FRI JUL 23 2004

OKZ023-232000-
CADDO OK-
251 PM CDT FRI JUL 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF GRACEMONT AT
251 PM CDT...MOVING NORTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND BRIEF TORRENTIAL RAINFALL WILL
ACCOMPANY THE STORM.  WINDS TO 50 MPH MAY OCCUR.
Special weather statement, Jul 23, 3:02 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT FRI JUL 23 2004

OKZ029-232030-
CLEVELAND OK-
302 PM CDT FRI JUL 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL NORMAN AT 302 PM
CDT...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL PRODUCE VERY HEAVY RAINFALL WHICH MAY CAUSE SOME
URBAN STREET FLOODING. WINDS AS STRONG AS 50 MPH MAY ALSO OCCUR.
Special weather statement, Jul 23, 3:33 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT FRI JUL 23 2004

OKZ015>017-232045-
BLAINE OK-CUSTER OK-DEWEY OK-
333 PM CDT FRI JUL 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER AND DEWEY
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER THOMAS AT 333 PM CDT...MOVING
NORTHEAST AT 10 MPH. OTHER STRONG STORMS WERE LOCATED JUST NORTH OF
WEATHERFORD AND NEAR GEARY.

THESE STORMS WILL PRODUCE HEAVY RAINFALL AND SOME ROAD FLOODING IS
POSSIBLE.  ALSO...WINDS AS STRONG AS 50 MPH MAY OCCUR.

PEOPLE IN BLAINE...CUSTER AND DEWEY COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:26 PM CDTSevere Thunderstorm WarningOUNGarfield49 min
Jul 23, 2:29 PM CDTSevere Thunderstorm WarningOUNGrant46 min
Jul 23, 2:41 PM CDTSevere Thunderstorm WarningOUNCuster49 min
Jul 23, 3:18 PM CDTSevere Thunderstorm WarningOUNGrant42 min
Jul 23, 3:28 PM CDTSevere Thunderstorm WarningOUNKay47 min
Jul 23, 4:26 PM CDTSevere Thunderstorm WarningOUNKay34 min
Jul 23, 5:01 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major44 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.